Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 68, NWS Wilmington, OH

July 31, 2003Ross County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 31, 2003, 4:39 PM EDT for Ross County, Ohio. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2003, 4:39 PM EDT (20:39 UTC)
Expired
Jul 31, 2003, 5:45 PM EDT
In force
66 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ross County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 312042
FFWILN
OHC141-312145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROSS COUNTY IN OHIO...

* UNTIL 545 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER CHILLICOTHE.  
  UP TO 3 INCHES OF RAIN HAD FALLEN SINCE 3 PM...WITH AN ADDITIONAL  
  INCH EXPECTED THROUGH 530 PM.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  BAINBRIDGE...
  CHILLICOTHE...
  FRANKFORT...
  NORTH FOLK VILLAGE...

COUNTY OFFICIALS REPORTED FLOODING IN CHILLICOTHE WITH SEVERAL 
MOBILE HOMES WASHED OFF THEIR FOUNDATIONS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND. 
DO NOT ATTEMPT TO CROSS SWIFTLY MOVING WATER OR WATER OF UNKNOWN 
DEPTH BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR
FLOOD WATERS...STREAMS OR DRAINAGE DITCHES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:25 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 3:25 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EDT THU JUL 31 2003

AT 18Z...WEAK SFC LOW WAS NEAR SDF WITH AN ASSOCIATED FRONTAL
BOUNDARY EXTENDING FROM THIS LOW ALONG THE MIDDLE OHIO RIVER VALLEY.

WEAK SFC LOW AND ASSOCIATED UPR LVL S/WV WERE RESPONSIBLE FOR
CURRENT SHOWER/THUNDERSTORM ACTIVITY AS SEEN ON KILN RADAR.  MORE
CONVECTION WAS RECENTLY DEVELOPING ACROSS PARTS OF SW OH AND CNTRL
OH.  WILL HAVE TO MAKE A LAST MINUTE DECISION ON EXACT POPS FOR THIS
EVENING.  PRELIMINARY THOUGHTS WERE TO KEEP THE FAR NW DRY TONIGHT
WITH 40 POPS IN THE FAR EAST.  THERE COULD BE SOME CLEARING
OVERNIGHT...AND WHERE RAIN HAS ALREADY FALLEN...FOG COULD BECOME A
PROBLEM.  EVENING SHIFT WILL HAVE TO PINPOINT PACE OF CLEARING AND
WHERE RAIN OCCURRED FOR POSSIBLE FOG/DENSE FOG WORDING.

FRONTAL SYSTEM AND CLOSED UPR LVL LOW OVER THE UPR MS VLY/CNTRL
PLAINS WILL PIVOT EVERY SO SLOWLY INTO OUR REGION THROUGH THE
WEEKEND.  WILL INTRODUCE A SLIGHT CHC OF LATE AFTERNOON
SHOWERS/THUNDERSTORMS WEST ON FRIDAY INTO FRIDAY NIGHT...WITH 40 TO
50 POPS EXPECTED OVER THE WEEKEND AS FRONTAL SYSTEM AND SOME LOW LVL
CONV/DIV HELP TO INCREASE PCPN COVERAGE.

CHC OF SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGHOUT NEXT WEEK AS
UPR TROF FINDS A HOME OVER THE LOWER GREAT LAKES AND OHIO VALLEY
REGION.

WENT CLOSE TO GFS MAV GUIDANCE FOR TEMPS THROUGH THE PERIOD.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Jul 31, 5:02 AM EDT, 11 hours 37 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.